Get E-Book on COVID-19

Q. I have muscle spasms in my cheeks due to Paroxetine. How long will it last?

Answered by
Dr. Rishav Bansal
and medically reviewed by Dr. Sneha Kannan
This is a premium question & answer published on Jun 12, 2020

When I started paroxetine(paxil) 20 mg for GAD, I had three side effects, two of which were common, difficulty sleeping and a lack of appetite. The two were manageable. As for the third, which was a mild muscle spasms in my cheeks. Feeling like muscle cheeks are sometimes tight then relaxes.

This side effect lasted 4 years then disappeared. I think when I started exercising it helped disappearing that. Last year, as per my dr instructions I switched to paroxetine cr 25mg cause the paroxetine 20 mg was out of stock. For 3 months everything was perfect, after which I started to take my pill at night.

By end of the month, suddenly I started feeling as if the medicine had went out of my body and taking it again. The old side effects of the cheeks muscles spasm are back stronger, adding to it the neck( back and front) muscle contractions non stop and stiffness sometimes due to the continuous contractions.

Next month, only cheek spasms(continuous)disappeared completely.

Throughout this period, the muscle spasms/contractions(continuous)were covering all the back and front neck muscles at the same time.

Since 3 months ago, I began to feel the muscles of the back neck muscles getting smooth and slight improvement in the contractions. They are getting mild and slow. Also feeling like cracking sound in my back neck muscles maybe due to stifness. Moreover, the spasms in the muscles is now getting isolated. Sometimes back sometimes front neck not anymore all area at the same time.

I would like to clarify to you that there are no defects or abnormal movements such as tics or jerking movements in my neck. Muscle spasms or contractions are not visual. Only me who can feel them.

Things are improving slowly. It is annoying but I don't want to change meds cause I had very disaster experience with the previous ones. From your experience, how long will those spasms lasts?in case I don't want to change meds, what to do to reduce more and more ?any meds or supplements could be taken with the seroxat?

Dr. Rishav Bansal

General Medicine Internal Medicine
# Hello,
Although your spasms should not have persisted this long, i suggest you to consult your psychiatrist if any other alternative of paroxetine is possible in your case..
In case, you dont want to change paroxetine, you can try calcium supplements for few months as sometimes spasms may improve after calcium supplement.
If your spasm are visible, you can share video of that.
You can get a NCV (Nerve conduction velocity) to rule out any other cause.

Was this answer helpful?

 | 
The spasms are not visible at all. I mentioned that I only feel them.

Does exercising help reducing or disappearing them?or reducing the dosage from 20 to 10 mg would help?

Dr. Rishav Bansal

General Medicine Internal Medicine
#

You should not reduce the dose without consulting your psychiatrist as GAD may worsen. Your spasms will improve with Calcium supplements.. Also excercise might help, but calcium supplements will be very useful.. Also you can consider changing paroxetine to another alternative for your GAD as paroxetine is causing side effects in your case. I have suggested NCV to rule out any major cause, although if your spasms are never visible, you need not to get NCV done. I hope your spasm will improve with Calcium supplements. In case their is no improvement, best thing to do will be to change paroxetine into another alternative..


Was this answer helpful?

 | 

Related Questions:
I gained 20 kg in two years and my periods are absent. What should I do?
How can I cure muscle spasms and pain in back, neck and leg?
Dr.Gouthami Gaddameedi
Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Does the adverse effects of Seroquel make the time of my derealization last longer?

Query: Hello doctor,I have been using an antidepressant for the last two to three years. About two months ago, I received very exciting news that I had been waiting for a long time. After a short while, I had panic attacks one after another. I asked a doctor and learned that the things I was experiencing w...  Read Full »

A male with muscle spasms is tired and sleepy throughout the day. What could this be?

Query: Hello doctor,This is regarding a male aged 48 with high blood pressure, diabetes, sleep apnea, and overweight. He has muscle spasms or shakes, drops things because of this, cannot stay awake during the day. It affects his driving and family life. He can nap for a few hours and when he gets up falls ...  Read Full »

Also Read


Can naked body to body massage spread HIV?
Hello doctor, I recently had some business trip during which I had some naked body to body massage wherein massager vag...  Read more»
Are COVID-19 Patients Infectious for up to 90 Days After Recovery?
There have been reports of recovered COVID-19 patients getting reinfected and testing positive for almost 3 months. Read...  Read more»
Crohn's Disease
Crohn's disease causes inflammation of the digestive tract, which results in symptoms like severe diarrhea, stomach pain...  Read more»

Ask your health query to a doctor online?

Ask an Internal Medicine Physician Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.